Alert archive / Virginia / Flash Flood Warnings in 2011
Flash Flood Warning 119, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Aug 27, 2011, 5:02 PM EDT for 4 counties in Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 27, 2011, 5:02 PM EDT (21:02 UTC)
- Expired
- Aug 27, 2011, 11:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
Counties City of Fredericksburg, VA, King George County, VA, Spotsylvania County, VA, Stafford County, VA
The radar
The Sterling radar (KLWX), 76 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 796 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 462 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 3:34 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 27, 3:34 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
334 PM EDT SAT AUG 27 2011
.SYNOPSIS...
HURRICANE IRENE IS POSITIONED OVER ALBEMARLE SOUND NORTH CAROLINA.
THE STORM WILL TRACK NORTH-NORTHEAST ALONG THE MID-ATLANTIC COASTLINE
TONIGHT AND MOVE INTO WESTERN NEW ENGLAND SUNDAY. HIGH PRESSURE WILL
BUILD INTO THE AREA EARLY NEXT WEEK.
&&
.NEAR TERM /TONIGHT/...
AT 3 PM...THE CENTER OF HURRICANE IRENE WAS ABOUT 230 MILES SOUTH-SOUTHEAST
OF WASHINGTON DC OR ABOUT 250 MILES SOUTH OF BALTIMORE MD. IRENE
IS MOVING NNE AROUND 14 MPH. THE CORE OF IRENE WILL MOVE UP THE
MID ATLANTIC COAST OVERNIGHT. THE TRACK HAS BEEN VERY CONSISTENT
OVER THE PAST FEW DAYS...WITH THE CENTER PASSING OFFSHORE OF THE
DELMARVA. BY SUNDAY AFTERNOON...THE SYSTEM IS EXPECTED TO MOVE
OVER SOUTHERN NEW ENGLAND.
ALL SIGNS STILL POINTING TOWARDS THE HEAVIEST RAFL IN THE CWA OCCURRING
THIS EVE. 3" HAS FALLEN SINCE 8 AM IN CALIFORNIA IN ST.MARYS
CO...AND RCVD A REPORT OF TREES COMING DOWN IN KING GEORGE CO VA.
FLASH FLD WRNG IS IN EFFECT FOR TWO LWR SRN MD COUNTIES. IT'S
CERTAINLY PSBL THAT MORE FLSH FLD WRNGS MAY NEED TO BE ISSUED BTWN
NOW AND SUN MRNG...AND MORE TREES WL COME DOWN.
SEE HYDRO SECTION FOR FURTHER DETAILS.
&&
.SHORT TERM /SUNDAY/...
HRCN GETS PICKED UP BY THE UPPER TROF AND ACCLERATES QUICKLY UP
THE CST...IMPACTING NYC/LONG ISLAND AND THEN INTO WRN NEW ENGLAND
BY MIDDAY. THE PCPN SHOULD SHUT OFF QUICKLY SUN MRNG...AND THEN
PRES SURGE W/ NWRLY FLOW. WINDS WL GUST INTO THE 30+/40+ MPH RANGE
THRU AT LEAST MID AFTN. WHERE IT RAINS A LOT TDA THIS WL LKLY CONT
TO CAUSE TREES TO COME DOWN EVEN AFTR THE PCPN DEPARTS.
HIGH TEMPS SUN IN THE LM80S.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
IRENE WILL MOVE INTO NRN NEW ENGLAND SUN NGT. THE PRESSURE
GRADIENT WILL DIMINISH TOWARD SUNSET. COOLER AND DRIER AIR
WRAPPING AROUND THE BACKSIDE OF IRENE WILL BE DRAWN INTO THE
REGION. CLRG SKIES...LOW TEMPS SUN NGT WILL RANGE FROM THE UPPER 40S
IN THE HIGHLANDS TO LOW 60S IN THE CITIES AND ALONG THE COAST.
UPR PATTERN CAN BE CATEGORIZED AS "HIGH ZNL" DURG MID WK AS A CD
FNT TRACK INTO NEW ENGLAND...BUT MID ATLC WX WL BE CONTROLLED BY
HIGH PRES...HIGHS IN THE 80S...LOWS IN THE 50S AND 60S.
ANOTHER CD FNT WL PUSH CLOSER TO THE AREA NEXT SAT...BUT AFTR TNGT
NOT XPCTG MUCH IN THE WAY OF PCPN IN THE COMING DAYS.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
BANDS OF IRENE ARE SPIRALING INTO THE AREA FROM THE E-SE THIS
AFTERNOON. EACH BAND WILL BE CAPABLE OF BRINGING HEAVY
DOWNPOURS...TEMPORARY MVFR/IFR VSBYS AND GUSTY WINDS. WINDS WILL
CONTINUE TO INCREASE INTO THE EVE HRS...WITH THE STRONGEST WINDS
EXPECTED ARND 22Z THRU 04Z. BWI/MTN/DCA WILL LIKELY EXPERIENCE
POOR VSBYS WITH HEAVY RAINFALL DURING THIS TIME - WINDS WILL BE
STRONGEST AT THESE SITES WITH SUSTAINED NELY WINDS AROUND 35 KT
AND GUSTS 40-45 KT...W/ OVR 50 KT PSBL AT FL 020. MRB/CHO WILL
LIKELY REMAIN WEST OF THE STEADY/HEAVY RAINFALL THRUOUT THE EVENT.
CONDITIONS GRADUALLY IMPROVE FROM SW TO NE SUN MRNG AS IRENE
MOVES TOWARD SRN NEW ENGLAND. NW WINDS WILL GRADUALLY WEAKEN BUT
STILL REMAIN STRONG THRUOUT THE DAY. EXPECT GUSTS TO RANGE FROM 30
KT AT CHO/MRB TO 40 KT AT BWI/MTN DURING THE AFTN SUN.
WINDS WILL DIMINISH SUN NGT. TRANQUIL PERIOD THRU THU AS HIGH PRES
SETTLES OVR THE RGN.
&&
.MARINE...
TROPICAL STORM WARNINGS ARE IN PLACE...EXCEPT A HURRICANE WARNING
SOUTH OF DRUM POINT...AS IRENE DRAWS CLOSER THIS EVENING. WINDS
WILL CONT TO INCRS...ATTM WIND GUSTS ARE RANGING FM 17 KT AT THE
TOP OF THE BAY TO 48 KT AT TANGIER ISL. HIGHEST WINDS/HEAVY RAINS
EXPECTED TONIGHT. RAIN ENDS EARLY SUNDAY...BUT EXPECT STRONG GUSTY
WINDS IN THE WAKE OF IRENE LATER SUNDAY AND GALE OR STORM WARNINGS
MAY BECOME NECESSARY.
NWLY WINDS WILL SUBSIDE SUN NGT AS IRENE PULLS FARTHER AWAY FROM THE
REGION...ALTHOUGH SCA CONDITIONS WILL LIKELY LINGER ACROSS THE NRN
CHSPK BAY INTO SUN EVE. WINDS WILL BE LIGHT THRU THE FIRST HALF OF
NEXT WEEK AS WEAK HIPRES REMAINS OVER THE AREA.
&&
.HYDROLOGY...
FLASH FLOOD WARNINGS ARE IN EFFECT...PLEASE SEE WBCFFWLWX FOR
LATEST INFORMATION.
HIGHEST EXPECTED RAINFALL FROM IRENE OVER SRN MD...THOUGH EAST-
WEST ORIENTED RAIN BANDS MAY CREATE STRIPES OF HIGHER AMOUNTS UP
AND DOWN THE WRN SHORE OF MD. LOCALLY HIGHER AMOUNTS BETWEEN 4-6
INCHES...THOUGH MOST AREAS IN THE FLOOD WATCH WILL RECEIVE BETWEEN
1-3 INCHES. EXTREME ERN PORTIONS OF THE COUNTIES BORDERING THE
CHESAPEAKE WILL SEE AMOUNTS IN THE 6-8 RANGE AND TAPERING OFF
SUBSTANTIALLY W OF I-95 - SHARP GRADIENTS OF MODERATE TO HEAVY
RAIN MARK THE PROGRESS OF THE STORM - AS WILL BE THE CASE AS THE
STORM MOVES UP THE ATLC COASTLINE.
&&
.TIDES/COASTAL FLOODING...
POSITIVE TIDAL ANOMALIES THIS AFTERNOON ARE 1 TO 1.5 FT IN THE
DAHLGREN AREA AND THE SRN MD PORTION OF THE BAY...CAUSING MINOR
COASTAL FLOODING AROUND HIGH TIDE. WITH IRENE TRACKING ALONG THE
OCEANIC COAST...THESE DEPARTURES ARE EXPECTED TO MAX OUT AROUND 2
TO 2.5 FEET. ONLY MINOR COASTAL FLOODING IS EXPECTED AROUND HIGH
TIDES THROUGH TONIGHT.
WITH LESS THAN THREE INCHES OF RAINFALL EXPECTED IN THE WRN DC
SUBURBS...AND LESS THAN HALF AN INCH FARTHER WEST...FRESHWATER
INPUT FROM THE POTOMAC IS NOT EXPECTED TO BE SUFFICIENT TO CAUSE
ANY COASTAL FLOODING ON THE UPPER TIDAL POTOMAC THROUGH THIS
WEEKEND. THIS WILL CONTINUE TO BE MONITORED AS IRENE PASSES.
BLOWOUT TIDES ARE THEN EXPECTED SUNDAY AS IRENE DEPARTS AND NLY-
NWLY GALES PUSH WATER OUT THE BAY.
&&
.EQUIPMENT...
THERE IS A PSBLTY THAT WE'LL BE LAUNCHING ONE MORE SPL BALLOON AT
06Z TNGT.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR DCZ001.
TROPICAL STORM WARNING FOR DCZ001.
MD...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR MDZ005>007-
009>011-013-014-016>018.
TROPICAL STORM WARNING FOR MDZ006-007-009>011-013-014-016-018.
HURRICANE WARNING FOR MDZ017.
VA...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR VAZ052>057.
TROPICAL STORM WARNING FOR VAZ052>057.
WV...NONE.
MARINE...TROPICAL STORM WARNING FOR ANZ530>533-535>542.
HURRICANE WARNING FOR ANZ534-543.
&&
PRODUCTS...WOODY!Hazardous weather outlook, Aug 27, 3:26 PM EDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 326 PM EDT SAT AUG 27 2011 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 281530- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 326 PM EDT SAT AUG 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A HURRICANE WARNING IS IN EFFECT FOR THE MARYLAND CHESAPEAKE BAY SOUTH FROM DRUM POINT THIS AFTERNOON AND TONIGHT...WITH A TROPICAL STORM WARNING FOR THE REST OF THE AREA LATE THIS AFTERNOON AND TONIGHT. PLEASE REFER TO OUR LATEST HURRICANE LOCAL STATEMENT /WBCHLSLWX/ FOR MORE DETAILS. A FLASH FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND TONIGHT. SEE /WBCFFALWX/ FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE HURRICANE WARNING FOR THE MARYLAND CHESAPEAKE BAY SOUTH FROM DRUM POINT AND THE TROPICAL STORM WARNING FOR THE REST OF THE AREA CONTINUES THROUGH SUNDAY MORNING. THE FLASH FLOOD WATCH ALSO CONTINUES THROUGH SUNDAY MORNING. STRONG GUSTY WINDS WILL BE POSSIBLE SUNDAY AFTERNOON BEHIND IRENE. A GALE OR STORM WARNING MAY BE NEEDED FOR THE WATERS. THESE STRONG NORTHWESTERLY WINDS WILL CAUSE BLOWOUT TIDES ON THE COASTAL WATERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL GO INTO EFFECT LATE THIS AFTERNOON. PLEASE RELAY ANY REPORTS OF FLOODING OR WIND DAMAGE TO THE BALTIMORE/WASHINGTON NATIONAL WEATHER SERVICE. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-281530- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 326 PM EDT SAT AUG 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT A TROPICAL STORM WARNING IS IN EFFECT FOR MONTGOMERY AND HOWARD COUNTIES LATE THIS AFTERNOON AND TONIGHT. PLEASE REFER TO OUR LATEST HURRICANE LOCAL STATEMENT /WBCHLSLWX/ FOR MORE DETAILS. A FLASH FLOOD WATCH IS IN EFFECT FOR MONTGOMERY...HOWARD AND CARROLL COUNTIES THIS AFTERNOON AND TONIGHT. SEE /WBCFFALWX/ FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE TROPICAL STORM WARNING FOR MONTGOMERY AND HOWARD COUNTIES CONTINUES THROUGH SUNDAY MORNING. THE FLASH FLOOD WATCH FOR MONTGOMERY...HOWARD AND CARROLL COUNTIES ALSO CONTINUES THROUGH SUNDAY MORNING. AFTER THE STORM...STRONG GUSTY WINDS WILL BE POSSIBLE LATER ON SUNDAY IN THE WAKE OF IRENE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL GO INTO EFFECT LATE THIS AFTERNOON. PLEASE RELAY ANY REPORTS OF FLOODING OR WIND DAMAGE TO THE BALTIMORE/WASHINGTON NATIONAL WEATHER SERVICE.
In the hours before
Local storm report, Aug 27, 1:30 PM EDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
130 PM EDT SAT AUG 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM TROPICAL STORM 3 ESE LEONARDTOWN 38.28N 76.59W
08/27/2011 ST. MARYS MD TRAINED SPOTTER
TREE DOWN NEAR ST. MARYS HOSPITAL
&&
EVENT NUMBER LWX1101649
LEELocal storm report, Aug 27, 2:44 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
244 PM EDT SAT AUG 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TROPICAL STORM KING GEORGE 38.27N 77.18W
08/27/2011 KING GEORGE VA TRAINED SPOTTER
SEVERAL PINE TREES DOWN
&&
EVENT NUMBER LWX1101650
SMZLocal storm report, Aug 27, 2:51 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
251 PM EDT SAT AUG 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HURRICANE PRINCE FREDERICK 38.55N 76.59W
08/27/2011 CALVERT MD 911 CALL CENTER
TREES DOWN THROUGHOUT THE COUNTY FROM HURRICANE WIND
GUSTS.
&&
EVENT NUMBER LWX1101651
CJLLocal storm report, Aug 27, 3:03 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
303 PM EDT SAT AUG 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM FLASH FLOOD 2 NE CHAPTICO 38.38N 76.76W
08/27/2011 ST. MARYS MD 911 CALL CENTER
BAPTIST RD CLOSED
&&
EVENT NUMBER LWX1101652
SMZLocal storm report, Aug 27, 3:05 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
305 PM EDT SAT AUG 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TROPICAL STORM LEONARDTOWN 38.30N 76.64W
08/27/2011 ST. MARYS MD 911 CALL CENTER
NUMEROUS TREES DOWN.
&&
EVENT NUMBER LWX1101653
SMZThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 5:26 PM EDT | Flash Flood Warning | LWX | Arlington, Fairfax, Prince William, Stafford, City of Alexandria, City of Fairfax and 2 more | 9 hr |
| Aug 27, 12:50 PM EDT | Flash Flood Warning | LWX | Calvert, Saint Mary's | 6 hr |
| Aug 27, 5:09 PM EDT | Flash Flood Warning | LWX | Anne Arundel, Calvert, Charles, Prince George's, Saint Mary's | 9 hr |
| Aug 27, 6:24 PM EDT | Flash Flood Warning | LWX | Anne Arundel, Baltimore, Harford, City of Baltimore | 9 hr |
| Aug 27, 6:36 PM EDT | Areal Flood Warning | LWX | Calvert, Saint Mary's | 20 hr |
Nearby
Flash Flood Warnings in Virginia, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.